On the sensitivity of the transmission of boundary dissipation for strongly coupled and indirectly damped systems of wave equations

  • Bopeng RaoEmail author


We consider the stability of a system of two strongly coupled wave equations by means of only one boundary feedback. We show that the stability of the system depends in a very complex way on all of the involved factors such as the type of coupling, the hidden regularity and the accordance of boundary conditions. We first show that the system is uniformly exponentially stable if the undamped equation has Dirichlet boundary condition, while it is only polynomially stable if the undamped equation is subject to Neumann boundary condition. Next, by a spectral approach, we show that this sensitivity of stability with respect to the boundary conditions on the undamped equation is intrinsically linked with the transmission of the vibration as well as the dissipation between the equations.


Wave equation Indirect damping Transmission of boundary dissipation Exponential stability Polynomial energy decay rate 

Mathematics Subject Classification

93D15 93D20 93C20 35L53 35B40 



The author would like to thank the referees for their very valuable comments.


  1. 1.
    Liu, Z., Rao, B.: Characterization of polynomial decay rate for the solution of linear evolution equation. Z. Angew. Math. Phys. 56, 630–644 (2005)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Russell, D.L.: A general framework for the study of indirect damping mechanisms in elastic systems. J. Math. Anal. Appl. 173, 339–358 (1993)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Anantharaman, A., Léautaud, M.: Sharp polynomial decay rates for the damped wave equation on the torus. Anal. PDE 7, 159–214 (2014)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Lebau, G.: Equation des ondes amorties. Math. Phys. Stud. 19, 73–109 (1996)Google Scholar
  5. 5.
    Liu, Z., Zhang, Q.: A note on the polynomial stability of a weakly damped elastic abstract system. Z. Angew. Math. Phys. 66, 1799–1804 (2015)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Ren, L., Xin, J.: Almost global existence for the Neumann problem of quasilinear wave equations outside star-shaped domains in 3D. Electron. J. Differ. Equ. 312, 1–22 (2017)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Li, F.: Limit behavior of the solution to nonlinear viscoelastic Marguerre–von Karman shallow shell system. J. Differ. Equ. 249, 1241–1257 (2010)CrossRefGoogle Scholar
  8. 8.
    Li, F., Zhao, Z., Chen, Y.: Global existence uniqueness and decay estimates for nonlinear viscoelastic wave equation with boundary dissipation. Nonlinear Anal. Real World Appl. 12, 1759–1773 (2011)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Li, F., Zhao, C.: Uniform energy decay rates for nonlinear viscoelastic wave equation with nonlocal boundary damping. Nonlinear Anal. 74, 3468–3477 (2011)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Li, F., Du, G.: General energy decay for a degenerate viscoelastic Petrovsky-type plate equation with boundary feedback. J. Appl. Anal. Comput. 8, 390–401 (2018)MathSciNetGoogle Scholar
  11. 11.
    Li, F., Jia, Z.: Global existence and stability of a class of nonlinear evolution equations with hereditary memory and variable density. Bound. Value Probl. 2019, 37 (2019)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Bai, Y., Mu, X.: Global asymptotic stability of a generalized SIRS epidemic model with transfer from infectious to susceptible. J. Appl. Anal. Comput. 8, 402–412 (2018)MathSciNetGoogle Scholar
  13. 13.
    Ammar-Khodja, F., Bader, A., Benabdallah, A.: Dynamic stabilization of systems via decoupling techniques. ESAIM COCV 4, 577–593 (1999)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Duyckaerts, T.: Optimal decay rates of the energy of a hyperbolic–parabolic system coupled by an interface. Asymptot. Anal. 51, 17–45 (2007)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Hao, J., Liu, Z.: Stability of an abstract system of coupled hyperbolic and parabolic equations. Z. Angew. Math. Phys. 64, 1145–1159 (2013)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Lebeau, G., Zuazua, E.: Decay rates for the three-dimensional linear system of thermoelasticity. Arch. Ration. Mech. Anal. 148, 179–231 (1999)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Liu, Z., Rao, B.: Frequency domain approach for the polynomial stability of a system of partially damped wave equation. J. Math. Anal. Appl. 335, 860–881 (2007)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Liu, Z., Rao, B.: Energy decay rate of the thermoelastic Bresse system. Z. Angew. Math. Phys. 60, 54–69 (2009)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Muñoz Rivera, J.E., Racke, R.: Large solutions and smoothing properties for nonlinear thermoelastic systems. J. Differ. Equ. 127, 454–483 (1996)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Rauch, J., Zhang, X., Zuazua, E.: Polynomial decay for a hyperbolic–parabolic coupled system. J. Math. Pures Appl. 84, 407–470 (2005)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Zhang, X., Zuazua, E.: Polynomial decay and control of a 1-d hyperbolic–parabolic coupled system. J. Differ. Equ. 204, 380–438 (2004)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Denk, R., Racke, R.: $L^p$-resolvent estimates and time decay for generalized thermoelastic plate equations. Electron. J. Differ. Equ. 48, 1–16 (2006)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Hao, J., Liu, Z., Yong, J.: Regularity analysis for an abstract system of coupled hyperbolic and parabolic equations. J. Differ. Equ. 259, 4763–4798 (2015)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Alabau-Boussouira, F., Léautaud, M.: Indirect stabilization of locally coupled wave-type systems. ESAIM Control Optim. Calc. Var. 18, 548–582 (2012)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Bátkai, A., Engel, K., Prüss, J., Schnaubelt, R.: Polynomial stability of operator semigroups. Math. Nachr. 279, 1425–1440 (2006)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Borichev, A., Tomilov, Y.: Optimal polynomial decay of functions and operator semigroups. Math. Ann. 347, 455–478 (2010)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Loreti, P., Rao, B.: Optimal energy decay rate for partially damped systems by spectral compensation. SIAM J. Control Optim. 45, 1612–1632 (2006)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Pazy, A.: Semigroups of Linear Operators and Applications to Partial Differential Equations. Applied Mathematical Sciences, vol. 44. Springer, Berlin (1983)zbMATHGoogle Scholar
  29. 29.
    Benchimol, C.D.: A note on weak stabilization of contraction semi-groups. SIAM J. Control optim. 16, 373–379 (1978)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Arendt, W., Batty, C.J.K.: Tauberian theorems and stability of one-parameter semigroups. Trans. Am. Math. Soc. 306(2), 837–852 (1988)MathSciNetCrossRefGoogle Scholar
  31. 31.
    Batty, C.J.K., Duyckaerts, T.: Non-uniform stability for bounded semi-groups on Banach spaces. J. Evol. Equ. 8, 765–780 (2008)MathSciNetCrossRefGoogle Scholar
  32. 32.
    Li, T.-T., Rao, B.: Criteria of Kalman’s type to the approximate controllability and the approximate synchronization for a coupled system of wave equations with Dirichlet boundary controls. SIAM J. Control Optim. 54, 49–72 (2016)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Huang, F.: Characteristic conditions for exponential stability of linear dynamical systems in Hilbert spaces. Ann. Differ. Equ. 1, 43–56 (1985)MathSciNetzbMATHGoogle Scholar
  34. 34.
    Prüss, J.: On the spectrum of $C_0$ semi groups. Trans. Am. Math. Soc. 284, 847–857 (1984)CrossRefGoogle Scholar
  35. 35.
    Liu, Z., Zheng, S.: Semigroups Associated with Dissipative Systems. Chapman and Hall, Boca Raton (1999)zbMATHGoogle Scholar
  36. 36.
    Benaddi, A., Rao, B.: Energy decay rate of wave equations with indefinite damping. J. Differ. Equ. 161, 337–357 (2000)MathSciNetCrossRefGoogle Scholar
  37. 37.
    Cox, S., Zuazua, E.: The rate at which energy decays in a damped string. Commun. Partial Differ. Equ. 19, 213–243 (1994)MathSciNetCrossRefGoogle Scholar
  38. 38.
    Guo, B.: Riesz basis approach to the stabilization of a flexible beam with a tip mass. SIAM J. Control Optim. 39, 1736–1747 (2001)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Institut de Recherche Mathématique AvancéeUniversité de StrasbourgStrasbourgFrance

Personalised recommendations